The Food and Drug Administration (FDA) is advising health care professionals about a new warning for Strattera, a drug approved for attention deficit hyperactivity disorder (ADHD) in adults and children. The labeling is being updated with a bolded warning about the potential for severe liver injury following two reports (a teenager and an adult) in patients who had been treated with Strattera for several months, both of whom recovered.
The labeling warns that severe liver injury may progress to liver failure resulting in death or the need for a liver transplant in a small percentage of patients. The labeling also notes that the number of actual cases of severe liver injury is unknown because of under-reporting of post-marketing adverse events.
The bolded warning indicates that the medication should be discontinued in patients who developed jaundice (yellowing of the skin or whites of the eyes) or laboratory evidence of liver injury.
Strattera has been on the market since 2002 and has been used in more than 2 million patients. In clinical trials of 6000 patients, no signal for liver problems (hepatotoxicity) had emerged.
FDA has asked the manufacturer to add a bolded warning about severe liver injury to the labeling. Eli Lilly has agreed to alert health care professionals about the new information in a Dear Health Professional letter. The company will also update the patient package insert with information about the signs and symptoms of liver problems, which include:
* Pruritus (Itchy skin)
* Dark urine
* Upper right-sided abdominal tenderness
* Or unexplained “flu-like” symptoms
Health care professionals are encouraged to report any unexpected adverse events associated with Strattera directly to Eli Lilly, Indianapolis, Ind., at 1800-LillyRx or to the FDA MedWatch program at 1800-FDA-1088. The MedWatch form is available online at http://www.fda.gov/medwatch/safety/3500.pdf for download by mail (or fax, 1800-FDA-0178) to MedWatch, HFD-410, FDA, 5600 Fishers Lane, Rockville, Md. 20857.
Cite This Page: